Lake Superior, 2011

Marine Thunderstorm Wind in Lake Superior, May 22, 2011

May 22, 2011 · NWS APX · 1 event in 1 county or zone

Strong thunderstorms moved northeast from Lake Huron, clipping the lower St Marys River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Strong thunderstorms moved northeast from Lake Huron, clipping the lower St Marys River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 22, 9:23 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 22, 9:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1023 PM EDT SUN MAY 22 2011

.SYNOPSIS.../ISSUED AT 418 PM/

MILD AND LOCALLY WET WEATHER IS EXPECTED TO CONTINUE INTO THE
BEGINNING OF THE WEEK AS A LARGE LOW PRESSURE SYSTEM OVER
MINNESOTA PUSHES ACROSS LAKE SUPERIOR LATE TONIGHT AND INTO
MONDAY. THIS SYSTEM WILL GENERATE PERIODIC BOUTS OF SHOWERS AND
THUNDERSTORMS THROUGH MONDAY...ALONG WITH MUCH ABOVE NORMAL
TEMPERATURES. SOME THUNDERSTORMS MAY BE LOCALLY SEVERE THROUGH
TONIGHT. CONDITIONS WILL TREND SHARPLY COOLER...BUT QUIETER...
BEHIND THIS SYSTEM...WITH THE NEXT CHANCE OF RAIN ARRIVING LATER
IN THE WEEK.

FF

&&

.SHORT TERM.../ISSUED AT 1022 PM/...TONIGHT

SHOWERS AND THUNDERSTORMS MOVING OVER LAKE MICHIGAN...ARE IN
RESPONSE TO A NRN PLAINS STORM SYSTEM MOVING INTO MINNESOTA
...WHICH WILL LIFT INTO WRN UPPER MICHIGAN EARLY MONDAY MORNING.
SUFFICIENT LOW AND MID LVL MSTR (SFC DEW PTS GENERALLY AROUND 60F
WITH 850MB DEW PTS AROUND 8C-10C) OVER THE NRN LAKES...WILL HELP
GENERATE ENOUGH INSTABILITY TO KEEP THUNDERSTORMS ACTIVE OVR THE
CWA THROUGH MIDNIGHT. CURRENT CONVECTION OVER LAKE MICHIGAN BEING
HELPED BY 45KT 850MB LOW LEVEL JET IN ADVANCE OF APPROACHING
BOUNDARY. THIS BAND OF LOW LEVEL WIND WILL PUSH EAST OF I-75 EARLY
MONDAY MORNING.

OVERALL WILL KEEP TREND OF INCREASING POPS ACROSS NRN MI INTO EARLY
MONDAY MORNING...BEFORE DIMINISHING POPS TO SCATTERED OVER THE WRN
LAKES AFTER MIDNIGHT AS FORCING DIMINISHES.

WILL KEEP OVERNIGHT LOW TEMPERATURES WARM AND WELL ABOVE NORMAL...
GENERALLY IN THE 55 TO 60 DEGREE RANGE. THE MILD TEMPS ARE AIDED BY
WARM AFTERNOON TEMPS IN THE 80S...WITH OVERNIGHT SOUTHERLY WINDS
AND CLOUD COVER.

SWR

&&

.LONG TERM.../ISSUED AT 418 PM/...MONDAY AND BEYOND

MON...MAIN FORECAST ISSUE TO BEGIN THE WORK WEEK CENTERS ON
ADDITIONAL PRECIP CHANCES IN ADVANCE OF UPPER TROUGH AXIS FORECAST
TO CROSS NORTHERN MICHIGAN BY LATE AFTERNOON. REMNANTS OF ANY
OVERNIGHT CONVECTION SHOULD BE ON THEIR WAY OUT THROUGH MID MORNING
AS LOW LEVEL JET FORCING WANES AND INSTABILITY DECREASES WITH LOSS
OF BETTER MID LEVEL LAPSE RATES. HOWEVER...WILL BE WATCHING FOR
POSSIBLE REDEVELOPMENT THROUGH THE AFTERNOON GIVEN COMBO OF SLOWER
COLD FRONTAL PASSAGE AND THUS BETTER SURFACE HEATING. STILL...
THUNDER THREAT NOT OVERLY HIGH WITH RATHER MEAGER LAPSE RATES ALOFT
(SOMETHING CLOSER TO MOIST ADIABATIC) AND LOSS OF BETTER LOW LEVEL
MOISTURE AS MIXED LAYER DEWPOINTS DIP INTO THE MID 50S. PER NAM/GFS
FORECAST RAOBS...A 75/55 PARCEL YIELDS ONLY A MEAGER 300 J/KG
MLCAPE...THOUGH CAN FORESEE A BIT BETTER MOISTURE/INSTABILITY BEING
GENERATED FAR SOUTHEAST COUNTIES WHERE BETTER DEWPOINTS PROGGED TO
POOL NEAR SAGINAW BAY. WITH APPROACH OF UPPER TROUGH/COLD POOL...
FEEL MOST SPOTS WILL END UP WITH SOMETHING MEASURABLE ALONG THE COLD
FRONT...WITH LIKELY POPS IN ORDER FOR ALL.

TUE/WED...INFLUX OF MUCH COOLER CONDITIONS EXPECTED THROUGH MIDWEEK
WITH MEAN THERMAL TROUGHING RESIDING OVER MUCH OF THE GREAT LAKES
REGION...FED BY EXPANSIVE LOW LEVEL RIDGING EXPANDING SOUTH/EAST
FROM ONTARIO. PER PROGGED VERY DRY AIRMASS (PWATS RUNNING AROUND A
THIRD OF AN INCH)...FORESEE A LOT IN THE WAY OF SUNSHINE BOTH
DAYS...THOUGH WITH SOME INCREASE IN CLOUD COVER LATER WED AS
MONDAY'S BOUNDARY BEGINS TO LIFT BACK NORTH IN RESPONSE TO EASTWARD
EJECTION OF NEXT SHORTWAVE TROUGH THROUGH THE PLAINS. THIS MAY ALSO
ACT TO PROVIDE A COUPLE OF LATE DAY SHOWERS ACROSS THE FAR SOUTHERN
COUNTIES ON WED...THOUGH CONFIDENCE IS FAIRLY LOW. OTHERWISE...STILL
LOOKS LIKE A PRIME SETUP FOR SOME LATE SEASON FROST TUE NIGHT WITH
COMBO OF CLEAR SKIES...LIGHT WINDS...AND VERY DRY AIR IN PLACE. WILL
LOWER GOING READINGS A COUPLE MORE DEGREES...WITH THE USUAL COLD
SPOTS LIKELY TO DIP INTO THE 20S. HIGHS BOTH DAYS INTO THE 50S AND
LOWER 60S...A SOLID 10-15F BELOW NORMAL.

LATER PERIODS (WED NIGHT THROUGH SUN)...MAIN FOCUS THROUGH THE
EXTENDED WILL BE ON VARIOUS PRECIP CHANCES AS WELL AS TEMPS. OVERALL
UPPER PATTERN LOOKS TO REMAIN DOMINATED BY MEAN UPPER TROUGHING OVER
THE GREAT LAKES IN RESPONSE TO SLOW BREAKDOWN OF NORTHWEST CANADA
REX BLOCK FEATURE...ALLOWING CLOSED LOW FEATURE NEAR THE ALEUTIANS
TO SLIP TOWARD THE PACIFIC NORTHWEST...THEREBY REORIENTING THE MEAN
WESTERLIES FROM THE ROCKIES THROUGH SOUTHERN CANADA. THIS SETUP
FAVORS POTENTIAL CLOSED LOW DEVELOPMENT SOMEWHERE NEAR THE GREAT
LAKES LATE IN THE PERIOD AS WESTERLIES BYPASS LEAD SHORTWAVE ACROSS
THE REGION...AND QUITE INTERESTING TO NOTE BOTH PERSISTENCE OF
OPERATIONAL ECMWF THE PAST FEW DAYS WITH REGARD TO THIS IDEA...AS
WELL AS TRENDS IN 22/00Z GFS AND ECMWF ENSEMBLE MEMBERS TOWARD THIS
NOTION. UNFORTUNATELY...THIS MAKES THE POP FORECAST RATHER TRICKY AS
TIMING/PLACEMENT OF ANY SUCH FEATURE IS VERY LOW CONFIDENCE...
PARTICULARLY INTO THE WEEKEND. AS SUCH...WILL GO FOR A DRY FORECAST
BOTH SAT/SUN AS DON'T WANT TO CLUTTER THE GRIDS WITH VERY SMALL
CHANCES. THAT SAID...WILL STILL NEED TO MAINTAIN SOME POPS WED NIGHT
THROUGH THU NIGHT FOR MAINLY SOUTHERN COUNTIES WITH GOOD AGREEMENT
THAT APPROACHING UPPER WAVE FROM THE CENTRAL PLAINS WILL LIFT
STALLED FRONTAL BOUNDARY (REMNANTS OF MONDAY'S FRONT) BACK NORTH
INTO THE LOWER GREAT LAKES. MEANWHILE...STRONG PUSH OF COOLER/DRIER
AIR VIA EXPANSIVE LOW LEVEL RIDGING THROUGHOUT ONTARIO SHOULD PUT A
SHARP EDGE TO NORTHERN EXTENT OF PRECIP...BUT ALSO HELP HOLD HIGHS
BELOW NORMAL ONCE AGAIN RIGHT ON THROUGH THE PERIOD. POTENTIAL IS
EVEN THERE FOR SOME VERY CHILLY HIGHS ANY DAY SHOULD CLOUDS/PRECIP
DECIDE TO STICK AROUND.

LAWRENCE

&&

.MARINE.../ISSUED AT 418 PM/

SOUTHERLY WINDS WILL INCREASE OVERNIGHT IN ADVANCE OF LOW PRESSURE
TRACKING TOWARD LAKE SUPERIOR...THOUGH DESPITE QUITE STRONG FLOW
ALOFT...OVERLAKE STABILITY SHOULD HOLD CONDITIONS BELOW SMALL CRAFT
ADVISORY CRITERIA. COULD PERHAPS SEE A FEW GUSTS APPROACHING 25
KNOTS SOUTH OF GRAND TRAVERSE LIGHT...BUT NOTHING WIDESPREAD. AN
AREA OF SHOWERS AND THUNDERSTORMS IS FORECAST TO CROSS AT LEAST
PORTIONS OF THE NEARSHORE WATERS OVERNIGHT...WHICH OF COURSE COULD
PROVIDE LOCALLY GUSTY CONDITIONS. OCCASIONAL SHOWERS WILL LINGER
INTO MONDAY AFTERNOON AS A COLD FRONT CROSSES THE REGION...USHERING
IN MUCH COOLER CONDITIONS BY MONDAY NIGHT. A BRIEF PERIOD OF GUSTY
WINDS IS LIKELY AS THIS TRANSITION OCCURS...WITH SMALL CRAFT
ADVISORY CONDITIONS POSSIBLE. OTHERWISE...TRANQUIL WEATHER WILL
PREVAIL INTO MIDWEEK (LOW WINDS/WAVES) AS HIGH PRESSURE BUILDS SOUTH
FROM ONTARIO.

LAWRENCE

&&

.AVIATION.../ISSUED AT 719 PM/...VALID FOR 00Z TAFS

VFR CIGS/VSBYS CURRENTLY OVR NRN MI TAF SITES...WILL CONTINUE THRU
THE EVENING AS SLIGHTLY LOWER/DRIER SFC DEW PTS HAVE WORKED INTO THE
REGION. CONVECTION CURRENTLY OVER WISCONSIN...EXPECTED TO CROSS LAKE
MICHIGAN AND INTO NRN MI TAF SITES THIS EVENING...IN RESPONSE TO A
STORM SYSTEM LIFTING INTO WRN UPPER MICHIGAN. CIGS/VSBYS EXPECTED TO
FALL TO MVFR WITH APPROACHING STORMS...THEN FALLING TO MVFR/IFR
OVERNIGHT BEHIND EXITING STORMS.

SWR

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 22, 8:15 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
915 PM EDT SUN MAY 22 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
915 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS FROM WISCONSIN WILL MOVE OVER LAKE MICHIGAN TONIGHT.
SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND
ISOLATED WIND DAMAGE. THE THREAT FOR SEVERE THUNDERSTORMS WILL
DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...MAINLY SOUTH OF A
LINE FROM ALPENA TO CADILLAC. SEVERE WEATHER IS NOT EXPECTED.

FROST AND/OR FREEZE CONDITIONS ARE POSSIBLE LATER TUESDAY NIGHT
THROUGHOUT ALL OF NORTHERN MICHIGAN...ESPECIALLY FOR INLAND
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. PLEASE RELAY ALL REPORTS
OF HAIL AND WIND DAMAGE.

JH/SWR

In the hours before

Special weather statement, May 22, 9:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1059 PM EDT SUN MAY 22 2011

MIZ015>018-022-023-230330-
CHEBOYGAN MI-EMMET MI-MACKINAC MI-MONTMORENCY MI-OTSEGO MI-PRESQUE
ISLE MI-
1059 PM EDT SUN MAY 22 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1056 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEVERING TO KOEHLER
TOWNSHIP TO SPARR...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHEBOYGAN...
  ONAWAY...
  ALOHA STATE PARK...
  MULLET LAKE...
  ALOHA...
  TOWER...
  ALVERNO...
  BLACK LAKE...
  ONAWAY STATE PARK...
  CHEBOYGAN STATE PARK...
  HURON BEACH...
  OCQUEOC...
  MILLERSBURG...
  CLEAR LAKE STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, May 22, 10:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1125 PM EDT SUN MAY 22 2011

MIZ017-018-023-024-230400-
ALPENA MI-CHEBOYGAN MI-MONTMORENCY MI-PRESQUE ISLE MI-
1125 PM EDT SUN MAY 22 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OCQUEOC TO LOCKWOOD
LAKE...AND MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LACHINE...
  ROGERS CITY...
  GRASS LAKE...
  OCQUEOC...
  MILLERSBURG...
  LONG LAKE...
  HURON BEACH...
  FLETCHER POND...
  HILLMAN...
  HAWKS...
  SPRATT...
  P H HOEFT STATE PARK...
  LONG RAPIDS...
  POSEN...
  CATHRO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Local storm report, May 22, 10:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1128 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             ATLANTA                 45.00N  84.15W
05/22/2011  M0.25 INCH       MONTMORENCY        MI   TRAINED SPOTTER

&&

EVENT NUMBER APX1100394

MSB
Local storm report, May 22, 10:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EDT SUN MAY 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1114 PM     MARINE TSTM WIND CHEBOYGAN               45.64N  84.47W
05/22/2011  M42 MPH          CHEBOYGAN          MI   AWOS

&&

EVENT NUMBER APX1100395

MSB
Special weather statement, May 22, 10:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1137 PM EDT SUN MAY 22 2011

MIZ008-015-230400-
CHIPPEWA MI-MACKINAC MI-
1137 PM EDT SUN MAY 22 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF HESSEL...OR 11 MILES NORTHEAST
OF MACKINAC ISLAND...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
STALWART AND PICKFORD AROUND 1150 PM EDT.
RABER...GOETZVILLE AND KELDEN AROUND 1155 PM EDT.
MUNUSCONG AROUND MIDNIGHT EDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, May 22, 10:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1157 PM EDT SUN MAY 22 2011

MIZ018-230430-
PRESQUE ISLE MI-
1157 PM EDT SUN MAY 22 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORTY MILE POINT TO
POSEN...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ROGERS CITY...
  POSEN...
  THOMPSONS HARBOR STATE PARK...
  PRESQUE ISLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The radar

The NCL Michigan radar (KAPX), 138 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, St Marys River From Point Iroquois to E Potagannissing Bay

When
May 22, 11:00 PM EST
Where
St Marys River From Point Iroquois to E Potagannissing Bay forecast zone, 1.21 mi ENE of De Tour Village
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.997, -83.887

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315663.